North Dakota, 2022

Flash Flood and Hail in North Dakota, June 13 to 14, 2022

June 13 to 14, 2022 · NWS BIS · 15 events in 5 counties and zones

Thunderstorms developed over eastern Montana into western North Dakota as a surface trough moved through the area. Although some large hail fell with these storms, strong wind gusts became the main impact.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$410,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over eastern Montana into western North Dakota as a surface trough moved through the area. Although some large hail fell with these storms, strong wind gusts became the main impact. The strongest winds were estimated at 90 mph in and around the city of Martin in Sheridan County, where multiple large trees were uprooted, with one tree falling on a structure and damaging it. The largest reported hail also occurred in Sheridan County, which was two inches in diameter. In addition to the hail and strong winds, heavy rain fell on southeast Wells County, with the Johnson Township area south of Sykeston suffering flash flooding with almost all roads having water over portions of them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 13, 12:51 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 13, 12:51 PM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
251 PM CDT Mon Jun 13 2022

.SHORT TERM...(Today through Tonight)
Issued at 245 PM CDT Mon Jun 13 2022

Forecast highlights in the short term period will be the potential
for strong to severe convection now through early Tuesday morning.

Currently, strong southwesterly flow aloft with broad ridging to
our east and an upper level low over western Montana. Abundant
cloud cover across much of western and central North Dakota this
afternoon, with rich boundary layer moisture in place along with
an easterly upslope flow regime and lots of mid level alto-cu
given the robust elevated instability. 18Z sounding verified
BUFKIT model soundings, indicating a stout low level inversion in
place roughly from 900-800mb. Would take several more degrees of
heating to break this inversion, which is unlikely given the
easterly winds and amount of cloud cover. Within the alto-cu
field, some agitation is observed, though unimpressive mid level
lapse rates currently prevented much from developing outside of a
few light showers. Any additional forcing, say associated with any
subtle mid level wave lifting through, could trigger a storm or
two, as some CAMs suggest between 20-22Z. Will maintain chance
afternoon POPs for this potential, and will keep severe wording in
the forecast after 21Z given the projected MUCAPE and already
ample 0-6km and 0-8km shear.

Primary forcing will arrive later today/early this evening as the
upper low continues to approach our west, driving a frontal
boundary/sfc trough into the western Dakotas. These features
continue to move east through tonight, setting the region up for
widespread showers and thunderstorms from later today and through
much of tonight and into early Tuesday morning. Some of these
storms will be possibly severe with large hail (initially),
damaging wind, and the potential for heavy rainfall. The large
hail threat would be with any more discrete activity, then
transitioning to more of a wind threat as storms become more
linear/multi-clustered, given the bulk shear vectors are more or
less parallel with the eastward moving boundary. The heavy rain
threat will mainly be over the eastern third of ND where the sfc
boundary stalls overnight through Tuesday AM. Lingering strong
convection possible after sunrise Tue morning over the James
Valley, though MUCAPE really winds down there between 12-15Z.

There remains plenty of uncertainty for severe given the cloud
cover currently about, the low level inversion, and where
convection initiates. Think we'll see a few severe storms, but the
overall coverage of severe weather could be minimized if the main
forcing takes longer to get here, along with other factors such
as decreasing instability from west to east tonight. At any rate,
most areas should see decent rainfall, with 30 hour total QPF
ranging from a quarter of an inch up to one inch. Higher amounts
may occur under any heavier storm.

.LONG TERM...(Tuesday through Monday)
Issued at 245 PM CDT Mon Jun 13 2022

Stacked low pressure will slowly move east across the southern
Prairie Provinces of Saskatchewan and Manitoba Tuesday and
Wednesday, before moving farther to the east to north of the
Great Lakes region by Thursday. Resultant weather across the
Northern Plains will be cooler temperatures in the 60s to low 70s
both Tue and Wed, along with windy conditions and daily chances
for showers or a few thunderstorms. The strongest winds are still
expected on Wednesday when the upper low swings across the state
and the stronger pressure gradient and best unidirectional wind
profile will be in place across western and central ND. Wind
headlines are likely, and will address that period once we get
through the severe weather potential after tonight. Thursday may
need wind headlines as well, but is more marginal.

As the upper low moves off to the east, an upper level ridge will
build east into the Northern High Plains region Thursday, then
strengthens and moves over the Great Plains Friday into Saturday.
Mainly dry conditions will result, along with temperatures ramping
up for the weekend (Thu highs in the 70s trend warmer with highs
well into the 90s by Saturday). Potential is there on Saturday
for a few locations to reach triple digits, especially if we get
strong mixing during the afternoon. Ridge will slowly move east on
Sunday, though we remain hot with NBM guidance remaining well
into the 90s central and east (again potential for 100), though a
tad cooler west.

While we should remain mainly dry Thu-Sun, we shouldn't rule out
the potential for a stray storm if any embedded wave moves through
the ridge, or nighttime convection associated with a nocturnal
low level jet (which the GFS does hint at this weekend).

Ridge shifts farther east early next week, with southwest flow
aloft developing for our region. This typically puts our area in a
more active weather pattern and will result in temperatures
trending cooler.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1250 PM CDT Mon Jun 13 2022

Showers and thunderstorms are possible throughout much of the TAF
period at all terminals. Ceilings are expected to lower to MVFR
levels across much of the area and remain there through most of
the period, with some occasional breaks in the low clouds. KXWA
is the lone exception, where VFR ceilings are expected to prevail.
An easterly breeze is expected at most locations through the
afternoon, flipping around to west-northwesterly this evening and
overnight. Gusty and erratic winds will be possible with any
thunderstorm, along with a period of reduced visibility with any
moderate to heavy rainfall.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Jun 13, 12:52 PM MST, 3 hours before
Hazardous Weather Outlook
National Weather Service Bismarck ND
252 PM CDT Mon Jun 13 2022

NDZ003>005-010>013-018>023-025-032>037-040>048-050-051-142000-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
252 PM CDT Mon Jun 13 2022 /152 PM MDT Mon Jun 13 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today and tonight. Some
storms could become severe with large hail to the size of golf
balls and damaging wind gusts to 70 mph, especially during the
late afternoon and overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong westerly winds are expected on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail and damaging winds.

NDZ001-002-009-017-031-142000-
Divide-Burke-Williams-McKenzie-Golden Valley-
252 PM CDT Mon Jun 13 2022 /152 PM MDT Mon Jun 13 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today and tonight. Severe
weather is unlikely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong westerly winds are expected on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 13, 2:42 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
342 PM MDT Mon Jun 13 2022

NDZ031-032-132215-
Golden Valley ND-Billings ND-
342 PM MDT Mon Jun 13 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL GOLDEN
VALLEY AND NORTHWESTERN BILLINGS COUNTIES THROUGH 415 PM MDT...

At 342 PM MDT, a strong thunderstorm was located over Sentinel Butte,
or 8 miles east of Beach, moving northeast at 30 mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Golden
Valley and northwestern Billings Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4680 10383 4692 10398 4725 10365 4704 10330
TIME...MOT...LOC 2142Z 226DEG 26KT 4694 10382

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HARGROVE
Special weather statement, Jun 13, 3:12 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Bismarck ND
412 PM MDT Mon Jun 13 2022

NDZ017-032-132245-
McKenzie ND-Billings ND-
412 PM MDT Mon Jun 13 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN BILLINGS
AND SOUTH CENTRAL MCKENZIE COUNTIES THROUGH 445 PM MDT...

At 411 PM MDT, a strong thunderstorm was located 13 miles west of
South Fairfield, or 31 miles northeast of Beach, moving northeast at
50 mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Grassy Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4724 10367 4760 10340 4739 10310 4733 10310
      4733 10303 4726 10303 4695 10353 4709 10367
TIME...MOT...LOC 2211Z 225DEG 44KT 4718 10347

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HARGROVE
Special weather statement, Jun 13, 3:35 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
435 PM MDT Mon Jun 13 2022

NDZ031-132300-
Golden Valley ND-
435 PM MDT Mon Jun 13 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL GOLDEN
VALLEY COUNTY THROUGH 500 PM MDT...

At 434 PM MDT, a strong thunderstorm was located over Beach, moving
northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Sentinel Butte around 450 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4685 10404 4703 10405 4717 10387 4693 10362
      4677 10404 4678 10405
TIME...MOT...LOC 2234Z 228DEG 33KT 4689 10405

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

HARGROVE
Special weather statement, Jun 13, 3:38 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
538 PM CDT Mon Jun 13 2022

NDZ017-018-032-132315-
McKenzie ND-Billings ND-Dunn ND-
538 PM CDT Mon Jun 13 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN DUNN,
NORTHEASTERN BILLINGS AND SOUTH CENTRAL MCKENZIE COUNTIES THROUGH 615
PM CDT/515 PM MDT/...

At 537 PM CDT/437 PM MDT/, a strong thunderstorm was located near
Grassy Butte, or 19 miles west of Killdeer, moving northeast at 45
mph.

HAZARD...Wind gusts to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Dunn,
northeastern Billings and south central McKenzie Counties, including
the following locations... Oakdale and Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4785 10310 4738 10256 4706 10334 4746 10342
TIME...MOT...LOC 2237Z 228DEG 41KT 4735 10317

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HARGROVE

The radar

The Bismarck radar (KBIS), 189 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.

Hail, Billings

When
June 13, 3:52 PM MST to 3:55 PM MST
Where
Billings County, 9.92 mi NNE of Fairfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.310, -103.130

Thunderstorm Wind, McLean

When
June 13, 6:05 PM CST to 6:10 PM CST
Where
McLean County, 0.46 mi E of Raub
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
47.750, -102.040

Some power lines were blown down in the Raub area.

Thunderstorm Wind, McLean

When
June 13, 6:25 PM CST to 6:30 PM CST
Where
McLean County, 6.29 mi S of Roseglen
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
47.660, -101.850

A shed was destroyed, with the roof blowing well away from the shed.

Thunderstorm Wind, McLean

When
June 13, 6:29 PM CST to 6:33 PM CST
Where
McLean County, 4.37 mi NNW of Emmet
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.710, -101.680

Thunderstorm Wind, McLean

When
June 13, 6:57 PM CST to 7:01 PM CST
Where
McLean County, 0.47 mi W of Garrison
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
47.650, -101.430

Hail, Ward

When
June 13, 6:58 PM CST to 7:01 PM CST
Where
Ward County, 5.26 mi NE of Douglas
Measured
1.25 in hail
Reported by
Public
Coordinates
47.910, -101.430

Thunderstorm Wind, McLean

When
June 13, 7:00 PM CST to 7:03 PM CST
Where
McLean County, 3.11 mi ENE of Max
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.840, -101.240

Wind gusts estimated by a trained spotter.

Thunderstorm Wind, Sheridan

When
June 13, 8:35 PM CST to 8:40 PM CST
Where
Sheridan County, 6.24 mi N of McClusky
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
47.570, -100.440

A camper was flipped onto its roof.

Hail, Sheridan

When
June 13, 8:50 PM CST to 8:53 PM CST
Where
Sheridan County, 12.75 mi NNW of Denhoff
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.660, -100.330

Thunderstorm Wind, Sheridan

When
June 13, 8:55 PM CST to 9:05 PM CST
Where
Sheridan County, 0.9 mi WSW of Martin to 1.82 mi E of Martin
Measured
78 kt (90 mph) estimated gust
Property damage
$200,000
Reported by
Public
Coordinates
47.826, -100.139

Multiple trees were uprooted or severely damage throughout the community of Martin, and over surrounding areas. One tree fell onto a structure, breaking through the roof and eaves.

Hail, Sheridan

When
June 13, 9:05 PM CST to 9:08 PM CST
Where
Sheridan County, 11.89 mi N of Goodrich
Measured
2 in hail
Reported by
Public
Coordinates
47.640, -100.080

Thunderstorm Wind, Wells

When
June 13, 9:05 PM CST to 9:20 PM CST
Where
Wells County, 2.68 mi SSW of Harvey Arpt to 2.52 mi NE of Harvey
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
47.766, -99.958

An apple tree was snapped in Harvey, and at the Harvey Golf Course, seven evergreen trees were uprooted.

Hail, Wells

When
June 13, 9:16 PM CST to 9:19 PM CST
Where
Wells County, 1.86 mi W of Harvey
Measured
1 in hail
Reported by
Public
Coordinates
47.770, -99.940

Hail, Wells

When
June 13, 9:20 PM CST to 9:23 PM CST
Where
Wells County, 5.61 mi W of Harvey Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.790, -100.050

Flash Flood, Wells

When
June 13, 11:15 PM CST to June 14, 4:00 AM CST
Where
Wells County, 9.82 mi S of Sykeston to 9.8 mi S of Sykeston
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
47.328, -99.387

Heavy rain in excess of three inches fell on southeast Wells County during the late night hours. Johnson Township, south of Sykeston, suffered the greatest damage. Over this area, almost all roads had water over them, with many barricaded. Road washouts were numerous.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034600, 1034603, 1034604, 1034605, 1034609, 1034606, 1034611, 1034612, 1034613, 1034651, 1034652, 1034653, 1034654, 1034655, 1040366.